zbMATH — the first resource for mathematics

Tropical geometry. (English) Zbl 1441.14208
Harris, Pamela E. (ed.) et al., A project-based guide to undergraduate research in mathematics. Starting and sustaining accessible undergraduate research. Cham: Birkhäuser. Found. Undergrad. Res. Math., 63-105 (2020).
Summary: Tropical mathematics redefines the rules of arithmetic by replacing addition with taking a maximum, and by replacing multiplication with addition. After briefly discussing a tropical version of linear algebra, we study polynomials built with these new operations. These equations define piecewise-linear geometric objects called tropical varieties. We explore these tropical varieties in two and three dimensions, building up discrete tools for studying them and determining their geometric properties. We then discuss the relationship between tropical geometry and algebraic geometry, which considers shapes defined by usual polynomial equations.
For the entire collection see [Zbl 1454.00004].
14Txx Tropical geometry
14-01 Introductory exposition (textbooks, tutorial papers, etc.) pertaining to algebraic geometry
Full Text: DOI
[1] Amdeberhan, T., Medina, L. A., Moll, V. H.: Asymptotic valuations of sequences satisfying first order recurrences. Proc. Amer. Math. Soc. 137, no. 3 (2009) · Zbl 1166.11008
[2] Baker, M., Len, Y., Morrison, R., Pflueger, N., Ren, Q.: Bitangents of tropical plane quartic curves. Math. Z. 282, no. 3-4 (2016) · Zbl 1371.14067
[3] Baker, M., Norine, S.: Riemann-Roch and Abel-Jacobi theory on a finite graph. Adv. Math. 215 no. 2 (2007) · Zbl 1124.05049
[4] Balaban, A.T.: Enumeration of cyclic graphs. Chemical Applications of Graph Theory (A.T. Balaban, ed.) 63?105, Academic Press (1976)
[5] Bashelor, A., Ksir, A., Traves, W.: Enumerative algebraic geometry of conics. Amer. Math. Monthly 115, no. 8 (2008) · Zbl 1229.14038
[6] Brannetti, S., Melo, M., Viviani, F.: On the tropical Torelli map. Adv. Math., 226(3) (2011) · Zbl 1218.14056
[7] Brodsky, S., Joswig, M., Morrison, R. Sturmfels, B.: Moduli of tropical plane curves. Res. Math. Sci. 2, Art. 4 (2015) · Zbl 1349.14043
[8] Butkovic̆, P.: Max-linear systems: theory and algorithms. Springer Monographs in Mathematics. Springer-Verlag London, Ltd., London (2010). · Zbl 1202.15032
[9] Cartwright, D., Dudzik, A., Manjunath, M., Yao, Y.: Embeddings and immersions of tropical curves. Collect. Math. 67, no. 1 (2016) · Zbl 1375.14212
[10] Castryck, W.: Moving out the edges of a lattice polygon. Discrete and Computational Geometry 47, no. 3 (2012) · Zbl 1237.52002
[11] Castryck, W., Voight, J.: On nondegeneracy of curves. Algebra and Number Theory 3 (2009) · Zbl 1177.14089
[12] Chan, M.: Combinatorics of the tropical Torelli map. Algebra Number Theory, 6(6) (2012) · Zbl 1283.14028
[13] Chan, M.: Tropical hyperelliptic curves. J. Algebraic Combin. 37, no. 2 (2013) · Zbl 1266.14050
[14] Chan, M., Jiradilok, P.: Theta characteristics of tropical K_4-curves. Combinatorial algebraic geometry, 65-86, Fields Inst. Commun., 80, Fields Inst. Res. Math. Sci., Toronto, ON (2017) · Zbl 1390.14195
[15] Cools, F., Draisma, J.: On metric graphs with prescribed gonality. J. Combin. Theory Ser. A 156 (2018) · Zbl 1381.05012
[16] Corry, S., Perkinson, D: Divisors and sandpiles. An introduction to chip-firing. American Mathematical Society, Providence, RI (2018) · Zbl 1411.05003
[17] Cox, D. A., Little, J., O’Shea, D.: Ideals, varieties, and algorithms. An introduction to computational algebraic geometry and commutative algebra. Fourth edition. Undergraduate Texts in Mathematics. Springer, Cham, xvi+646 pp. (2015)
[18] de Bruijn, N. G., Erdös, P: On a combinatorial problem. Nederl. Akad. Wetensch., Proc. 51 (1948)
[19] De Loera, J.A., Rambau, J., Santos, F.: Triangulations. Structures for algorithms and applications. Algorithms and Computation in Mathematics, 25. Springer-Verlag, Berlin (2010) · Zbl 1207.52002
[20] Evelyn, C. J. A., Money-Coutts, G. B.,Tyrrell, J. A.: The seven circles theorem and other new theorems. Stacey International, London (1974) · Zbl 0282.50014
[21] Farouki, R.T., Neff, C., O’Conner, M.A.: Automatic parsing of degenerate quadric-surface intersections. ACM Transactions on Graphics (TOG) 8, No. 3 (1989) · Zbl 0746.68093
[22] Gathmann, A., Kerber, M.: A Riemann-Roch theorem in tropical geometry. Math. Z. 259, no. 1 (2008) · Zbl 1187.14066
[23] Gawrilow, E., Joswig, M.: polymake: a framework for analyzing convex polytopes. Polytopes-combinatorics and computation (Oberwolfach, 1997), 43-73, DMV Sem., 29, Birkhäuser, Basel (2000) · Zbl 0960.68182
[24] Giansiracusa, J., Giansiracusa, N.: Equations of tropical varieties. Duke Math. J. 165, no. 18, 3379-3433 (2016) · Zbl 1409.14100
[25] Grayson, D., Stillman, M. E.: Macaulay2, a software system for research in algebraic geometry. Available at http://www.math.uiuc.edu/Macaulay2/
[26] Hahn, M.A., Markwig, H., Ren, Y., Tyomkin, I.: Tropicalized quartics and canonical embeddings for tropical curves of genus 3. arXiv preprint arXiv:1802.02440 (2018)
[27] Hartshorne, R.: Algebraic geometry. Graduate Texts in Mathematics, No. 52. Springer-Verlag, New York-Heidelberg xvi+496 pp. (1977) · Zbl 0367.14001
[28] Hilbert, D.: Ueber die Theorie der algebraischen Formen. (German) Math. Ann. 36, no. 4 (1890) · JFM 22.0133.01
[29] Jensen, A.: Gfan, a software system for Gröbner fans and tropical varieties. Available at http://home.imf.au.dk/jensen/software/gfan/gfan.html.
[30] Kaibel, V., Ziegler, G.M.: Counting lattice triangulations. Surveys in combinatorics, 2003 (Bangor), 277-307, London Math. Soc. Lecture Note Ser., 307, Cambridge Univ. Press, Cambridge, (2003) · Zbl 1031.05011
[31] Koelman, R.: The number of moduli of families of curves on toric surfaces. Ph.D. thesis, Katholieke Universiteit Nijmegen (1991)
[32] Lagarias, J.C., Ziegler, G.M.: Bounds for lattice polytopes containing a fixed number of interior points in a sublattice. Canadian J. Math. 43 (1991) · Zbl 0752.52010
[33] Le Gall, François: Powers of tensors and fast matrix multiplication. Proceedings of the 39th International Symposium on Symbolic and Algebraic Computation (ISSAC 2014) · Zbl 1325.65061
[34] Len, Y., Markwig, H..: Lifting tropical bitangents. arXiv preprint arXiv:1708.04480 (2018) · Zbl 07074721
[35] Len, Y., Satriano., M.: Lifting tropical self intersections. arXiv preprint arXiv:1806.01334 (2018) · Zbl 1441.14205
[36] Lengyel, T.: On the divisibility by 2 of the Stirling numbers of the second kind. Fibonacci Quart. 32, no. 3 (1994) · Zbl 0808.11017
[37] Lin, B., Tran, N. M.: Linear and rational factorization of tropical polynomials. arXiv preprint arXiv:1707.03332 (2017)
[38] Maclagan, D., Rincón, F.: Tropical ideals. Compos. Math. 154, no. 3 (2018) · Zbl 1428.14093
[39] Maclagan, D., Sturmfels, B.: Introduction to tropical geometry. Graduate Studies in Mathematics, 161. American Mathematical Society, Providence, RI (2015) · Zbl 1321.14048
[40] Medina, L. A., Rowland, E.: p-regularity of the p-adic valuation of the Fibonacci sequence. Fibonacci Quart. 53, no. 3 (2015) · Zbl 1397.11040
[41] Mikhalkin, G., Zharkov, I.: Tropical curves, their Jacobians and theta functions. Curves and abelian varieties, 203-230, Contemp. Math., 465, Amer. Math. Soc., Providence, RI (2008) · Zbl 1152.14028
[42] Morrison, R.: Tropical hyperelliptic curves in the plane. arXiv preprint arXiv:1708.00571 (2017)
[43] Morrison, R: Tropical images of intersection points. Collect. Math. 66, no. 2 (2015) · Zbl 1331.14059
[44] Osserman, B., Payne, S.: Lifting tropical intersections. Doc. Math. 18 (2013) · Zbl 1308.14069
[45] Osserman, B., Rabinoff, J.: Lifting nonproper tropical intersections. Tropical and non-Archimedean geometry, 15-44, Contemp. Math., 605, Centre Rech. Math. Proc., Amer. Math. Soc., Providence, RI, (2013) · Zbl 1320.14078
[46] Pick, G. A.: Geometrisches zur Zahlenlehre, Sitzenber. Lotos (Prague) 19 (1899) · JFM 33.0216.01
[47] Pin, J.: Tropical semirings. Idempotency (Bristol, 1994), 50-69, Publ. Newton Inst., 11, Cambridge Univ. Press, Cambridge (1998) · Zbl 0909.16028
[48] Plücker, J.: Solution d’une question fondamentale concernant la théorie générale des courbes. (French) J. Reine Angew. Math. 12 (1834)
[49] Richter-Gebert, J., Sturmfels, B., Theobald, T.: First steps in tropical geometry. Idempotent mathematics and mathematical physics, 289-317, Contemp. Math., 377, Amer. Math. Soc., Providence, RI (2005) · Zbl 1093.14080
[50] Rambau, J.: TOPCOM: Triangulations of Point Configurations and Oriented Matroids, Mathematical Software - ICMS 2002 (Cohen, Arjeh M. and Gao, Xiao-Shan and Takayama, Nobuki, eds.), World Scientific, pp. 330-340 (2002) · Zbl 1057.68150
[51] Scott, P.R.: On convex lattice polygons. Bull. Austral. Math. Soc. 15 (1976) · Zbl 0333.52002
[52] Simon, I.: Recognizable sets with multiplicities in the tropical semiring. Mathematical foundations of computer science, 1988 (Carlsbad, 1988), 107-120, Lecture Notes in Comput. Sci., 324, Springer, Berlin, (1988) · Zbl 0656.68086
[53] Strassen, V.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.